Skip to main content

A Short Proof of the Blow-Up Lemma for Approximate Decompositions

Abstract

Kim, Kühn, Osthus and Tyomkyn (Trans. Amer. Math. Soc. 371 (2019), 4655–4742) greatly extended the well-known blow-up lemma of Komlós, Sárközy and Szemerédi by proving a ‘blow-up lemma for approximate decompositions’ which states that multipartite quasirandom graphs can be almost decomposed into any collection of bounded degree graphs with the same multipartite structure and slightly fewer edges. This result has already been used by Joos, Kim, Kühn and Osthus to prove the tree packing conjecture due to Gyárfás and Lehel from 1976 and Ringel’s conjecture from 1963 for bounded degree trees as well as implicitly in the recent resolution of the Oberwolfach problem (asked by Ringel in 1967) by Glock, Joos, Kim, Kühn and Osthus.

Here we present a new and significantly shorter proof of the blow-up lemma for approximate decompositions. In fact, we prove a more general theorem that yields packings with stronger quasirandom properties which is useful for potential applications.

This is a preview of subscription content, access via your institution.

References

  1. P. Allen, J. Böttcher, D. Clemens, J. Hladký, D. Piguet and A. Taraz: The tree packing conjecture for trees of almost linear maximum degree, arXiv:2106.11720 (2021).

  2. P. Allen, J. Böttcher, D. Clemens and A. Taraz: Perfectly packing graphs with bounded degeneracy and many leaves, Israel J. Math., to appear

  3. P. Allen, J. Böttcher, H. Hàn, Y. Kohayakawa and Y. Person: Blow-up lemmas for sparse graphs, arXiv:1612.00622 (2016).

  4. P. Allen, J. Böttcher, J. Hladký and D. Piguet: Packing degenerate graphs, Adv. Math. 354 (2019), 106739.

    MathSciNet  Article  Google Scholar 

  5. J. Böttcher, J. Hladký, D. Piguet and A. Taraz: An approximate version of the tree packing conjecture, Israel J. Math. 211 (2016), 391–446.

    MathSciNet  Article  Google Scholar 

  6. P. Condon, J. Kim, D. Kühn and D. Osthus: A bandwidth theorem for approximate decompositions, Proc. Lond. Math. Soc. 118 (2019), 1393–1449.

    MathSciNet  Article  Google Scholar 

  7. R. A. Duke, H. Lefmann and V. Rödl: A fast approximation algorithm for computing the frequencies of subgraphs in a given graph, SIAM J. Comput. 24 (1995), 598–620.

    MathSciNet  Article  Google Scholar 

  8. S. Ehard, S. Glock and F. Joos: Pseudorandom hypergraph matchings, Combin. Probab. Comput. 29 (2020), 868–885.

    MathSciNet  Article  Google Scholar 

  9. S. Ehard, S. Glock and F. Joos: A rainbow blow-up lemma for almost optimally bounded edge-colourings, Forum Math. Sigma 8 (2020), Paper No. e37, 32.

    MathSciNet  Article  Google Scholar 

  10. S. Ehard and F. Joos: Decompositions of quasirandom hypergraphs into hypergraphs of bounded degree, arXiv:2011.05359 (2020).

  11. A. Ferber, C. Lee and F. Mousset: Packing spanning graphs from separable families, Israel J. Math. 219 (2017), 959–982.

    MathSciNet  Article  Google Scholar 

  12. A. Ferber and W. Samotij: Packing trees of unbounded degrees in random graphs, J. Lond. Math. Soc. 99 (2019), 653–677.

    MathSciNet  Article  Google Scholar 

  13. S. Glock and F. Joos: A rainbow blow-up lemma, Random Structures Algorithms 56 (2020), 1031–1069.

    MathSciNet  Article  Google Scholar 

  14. S. Glock, F. Joos, J. Kim, D. Kühn and D. Osthus: Resolution of the Oberwolfach problem, J. Eur. Math. Soc. 23 (2021), 2511–2547.

    MathSciNet  Article  Google Scholar 

  15. S. Glock, D. Kühn, A. Lo and D. Osthus: The existence of designs via iterative absorption: hypergraph F-designs for arbitrary F, Mem. Amer. Math. Soc. (to appear).

  16. F. Joos, J. Kim, D. Kühn and D. Osthus: Optimal packings of bounded degree trees, J. Eur. Math. Soc. 21 (2019), 3573–3647.

    MathSciNet  Article  Google Scholar 

  17. P. Keevash: A hypergraph blow-up lemma, Random Structures Algorithms 39 (2011), no. 3, 275–376.

    MathSciNet  MATH  Google Scholar 

  18. P. Keevash: The existence of designs, arXiv:1401.3665 (2014).

  19. P. Keevash: The existence of designs II, arXiv:1802.05900 (2018).

  20. P. Keevash and K. Staden: The generalised Oberwolfach problem, J. Combin. Theory Ser. B 152 (2022), 281–318.

    MathSciNet  Article  Google Scholar 

  21. P. Keevash and K. Staden: Ringel’s tree packing conjecture in quasirandom graphs, arXiv:2004.09947 (2020).

  22. J. Kim, Y. Kim and H. Lui: Tree decompositions of graphs without large bipartite holes, Random Structures Algorithms 57 (2020), 150–168.

    MathSciNet  Article  Google Scholar 

  23. J. Kim, D. Kühn, A. Kupavskii and D. Osthus: Rainbow structures in locally bounded colourings of graphs, Random Structures Algorithms 56 (2020), 1171–1204.

    MathSciNet  Article  Google Scholar 

  24. J. Kim, D. Kühn, D. Osthus and M. Tyomkyn: A blow-up lemma for approximate decompositions, Trans. Amer. Math. Soc. 371 (2019), 4655–4742.

    MathSciNet  Article  Google Scholar 

  25. J. Komlós, G. N. Sárközy and E. Szemerédi: Blow-up lemma, Combinatorica 17 (1997), 109–123.

    MathSciNet  Article  Google Scholar 

  26. D. Král’, B. Lidický, T. Martins and Y. Pehova: Decomposing graphs into edges and triangles, Combin. Probab. Comput. 28 (2019), 465–472.

    MathSciNet  Article  Google Scholar 

  27. D. Kühn and D. Osthus: Hamilton decompositions of regular expanders: A proof of Kelly’s conjecture for large tournaments, Adv. Math. 237 (2013), 62–146.

    MathSciNet  Article  Google Scholar 

  28. C. McDiarmid: On the method of bounded differences, Surveys in combinatorics, 1989 (Norwich, 1989), London Math. Soc. Lecture Note Ser., vol. 141, Cambridge Univ. Press, 1989, 148–188.

  29. S. Messuti, V. Rödl and M. Schacht: Packing minor-closed families of graphs into complete graphs, J. Combin. Theory Ser. B 119 (2016), 245–265.

    MathSciNet  Article  Google Scholar 

  30. R. Montgomery, A. Pokrovskiy and B. Sudakov: Embedding rainbow trees with applications to graph labelling and decomposition, J. Eur. Math. Soc. 22 (2020), 3101–3132.

    MathSciNet  Article  Google Scholar 

  31. R. Montgomery, A. Pokrovskiy and B. Sudakov: A proof of Ringel’s Conjecture, Geom. Funct. Anal. 31 (2021), 663–720.

    MathSciNet  Article  Google Scholar 

  32. V. Rödl and A. Ruciński; Perfect matchings in ϵ-regular graphs and the blow-up lemma, Combinatorica 19 (1999), 437–452.

    MathSciNet  Article  Google Scholar 

  33. R. M. Wilson: An existence theory for pairwise balanced designs I. Composition theorems and morphisms, J. Combin. Theory Ser. A 13 (1972), 220–245.

    MathSciNet  Article  Google Scholar 

  34. R. M. Wilson: An existence theory for pairwise balanced designs II. The structure of PBD-closed sets and the existence conjectures, J. Combin. Theory Ser. A 13 (1972), 246–273.

    MathSciNet  Article  Google Scholar 

  35. R. M. Wilson: An existence theory for pairwise balanced designs III. Proof of the existence conjectures, J. Combin. Theory Ser. A 18 (1975), 71–79.

    MathSciNet  Article  Google Scholar 

Download references

Acknowledgement

We thank the referees for useful comments on our manuscript and the second author thanks Jaehoon Kim for stimulating discussions at early stages of the project.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Felix Joos.

Additional information

The research leading to these results was partially supported by the Deutsche Forschungsgemeinschaft (DFG, German Research Foundation) - 339933727 (F. Joos).

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Ehard, S., Joos, F. A Short Proof of the Blow-Up Lemma for Approximate Decompositions. Combinatorica (2022). https://doi.org/10.1007/s00493-020-4640-9

Download citation

  • Received:

  • Revised:

  • Published:

  • DOI: https://doi.org/10.1007/s00493-020-4640-9

Mathematics Subject Classification (2010)

  • 05C70